Alert archive / Illinois / Frost Advisories in 2017

Frost Advisory 2, NWS Lincoln, IL

October 25, 201721 counties in Illinois

NWS Lincoln, IL issued this frost advisory at Oct 25, 2017, 3:16 AM CDT for 21 counties in Illinois. It took effect at Oct 26, 2017, 4:00 AM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Oct 25, 2017, 3:16 AM CDT (08:16 UTC)
In effect from
Oct 26, 2017, 4:00 AM CDT
Expired
Oct 26, 2017, 8:00 AM CDT
In force
4 hr
Issued by
NWS Lincoln, IL
All 21 counties

Champaign County, IL, Clark County, IL, Clay County, IL, Coles County, IL, Crawford County, IL, Cumberland County, IL, DeWitt County, IL, Douglas County, IL, Edgar County, IL, Effingham County, IL, Jasper County, IL, Lawrence County, IL, Macon County, IL, Marshall County, IL, McLean County, IL, Moultrie County, IL, Piatt County, IL, Richland County, IL, Shelby County, IL, Vermilion County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 98 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.3 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

600 
WWUS73 KILX 250816
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
316 AM CDT Wed Oct 25 2017

ILZ038-043>046-053>057-061>063-066>068-071>073-252100-
/O.NEW.KILX.FR.Y.0002.171026T0900Z-171026T1300Z/
McLean-De Witt-Piatt-Champaign-Vermilion-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-
Clay-Richland-Lawrence-
Including the cities of Bloomington, Normal, Clinton, Monticello,
Champaign, Urbana, Danville, Decatur, Sullivan, Tuscola, 
Charleston, Mattoon, Paris, Shelbyville, Greenup, Marshall, 
Effingham, Newton, Robinson, Flora, Olney, and Lawrenceville
316 AM CDT Wed Oct 25 2017

...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM CDT THURSDAY...

The National Weather Service in Lincoln has issued a Frost
Advisory, which is in effect from 4 AM to 8 AM CDT Thursday. 

* TEMPERATURE...Low to mid 30s.

* IMPACTS...Sensitive outdoor plants may be damaged or killed if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

Shimon
3 follow-up statements
968 
WWUS73 KILX 252033
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
333 PM CDT Wed Oct 25 2017

ILZ030-031-260900-
/O.EXA.KILX.FR.Y.0002.171026T0900Z-171026T1300Z/
Marshall-Woodford-
Including the cities of Lacon and Eureka
333 PM CDT Wed Oct 25 2017

...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM CDT THURSDAY...

The National Weather Service in Lincoln has issued a Frost
Advisory, which is in effect from 4 AM to 8 AM CDT Thursday. 

* TEMPERATURE...Low to mid 30s.

* IMPACTS...Sensitive outdoor plants may be damaged or killed if 
  left uncovered. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

ILZ038-043>046-053>057-061>063-066>068-071>073-260900-
/O.CON.KILX.FR.Y.0002.171026T0900Z-171026T1300Z/
McLean-De Witt-Piatt-Champaign-Vermilion-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-
Clay-Richland-Lawrence-
Including the cities of Bloomington, Normal, Clinton, Monticello,
Champaign, Urbana, Danville, Decatur, Sullivan, Tuscola, 
Charleston, Mattoon, Paris, Shelbyville, Greenup, Marshall, 
Effingham, Newton, Robinson, Flora, Olney, and Lawrenceville
333 PM CDT Wed Oct 25 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 8 AM CDT
THURSDAY...

* TEMPERATURE...Low to mid 30s.

* IMPACTS...Sensitive outdoor plants may be damaged or killed if 
  left uncovered. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

Auten
806 
WWUS73 KILX 260804
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
304 AM CDT Thu Oct 26 2017

ILZ030-031-038-043>046-053>057-061>063-066>068-071>073-261300-
/O.CON.KILX.FR.Y.0002.171026T0900Z-171026T1300Z/
Marshall-Woodford-McLean-De Witt-Piatt-Champaign-Vermilion-Macon-
Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Lacon, Eureka, Bloomington, Normal, 
Clinton, Monticello, Champaign, Urbana, Danville, Decatur, 
Sullivan, Tuscola, Charleston, Mattoon, Paris, Shelbyville, 
Greenup, Marshall, Effingham, Newton, Robinson, Flora, Olney, 
and Lawrenceville
304 AM CDT Thu Oct 26 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* TEMPERATURE...Early morning lows will bottom out in the lower to
  middle 30s.

* IMPACTS...Sensitive outdoor plants may be damaged or killed if 
  left uncovered. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

Barnes
077 
WWUS73 KILX 261307
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
807 AM CDT Thu Oct 26 2017

ILZ030-031-038-043>046-053>057-061>063-066>068-071>073-261415-
/O.EXP.KILX.FR.Y.0002.000000T0000Z-171026T1300Z/
Marshall-Woodford-McLean-De Witt-Piatt-Champaign-Vermilion-Macon-
Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Lacon, Eureka, Bloomington, Normal, 
Clinton, Monticello, Champaign, Urbana, Danville, Decatur, 
Sullivan, Tuscola, Charleston, Mattoon, Paris, Shelbyville, 
Greenup, Marshall, Effingham, Newton, Robinson, Flora, Olney, 
and Lawrenceville
807 AM CDT Thu Oct 26 2017

...FROST ADVISORY HAS EXPIRED...

The temperatures are rising steadily above freezing, therefore the
frost advisory has expired.

$$

Shimon

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this frost advisory went out at Oct 24, 11:56 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Oct 24, 11:56 PM CDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1156 PM CDT Tue Oct 24 2017

.UPDATE...
Issued at 940 PM CDT Tue Oct 24 2017

Skies beginning to clear from the northwest across the forecast
area as today's disturbance pulls away. The decreasing clouds and
diminishing winds should allow patchy frost to develop in some
areas. However, clouds will begin to increase again by late
tonight with the approach of another disturbance. Going forecast
is in good shape with only minor tweaks needed to the hourly
trends.

&&

.SHORT TERM...(This evening)
ISSUED AT 1254 PM CDT Tue Oct 24 2017

An extensive though generally light to occasionally moderate rain
shield will continue to spread southeast through the afternoon
under a very deep upper level trough. The core of the low center
will continue to shift northeast and merge with the main low along
the eastern fringes of Lake Superior. The surface low is still
near an impressive 984 mb, and therefore expect these winds to
continue through the afternoon. Wind gusts will generally peak
around 25 kt given the low cloud shield, though occasionally
higher gusts are possible this afternoon when cloud bases lift.

The surface low will continue to fill and lift into Quebec. Expect
clearing skies late this evening into the early overnight hours to
allow current low 40s to drop into the middle 30s, possibly some
near freezing readings, but with a modest pressure gradient behind
the weakening though still modest low, it is not an ideal frost
scenario. A clipper-like system will drop southeast later tonight,
and expect some rapidly increasing high-mid clouds overnight
toward daybreak.

.LONG TERM...(Wednesday through Tuesday)
ISSUED AT 227 PM CDT Tue Oct 24 2017

An active weather pattern will continue over the region the rest
of this week with potential for 1.) widespread frost Wednesday
night, 2.) a quick but brief warm-up Thursday, and then 3.) a once
again wet, breezy, and cool end of the week. Cannot rule out some
of the season's first wet flakes mixing in briefly for northern
locations during a couple periods, mainly on the weekend.

As the current upper trough centered over the Great Lakes departs
eastward Wednesday morning, a sheared short wave disturbance
presently over northern Manitoba is forecast by guidance to drop
southward over northern and eastern Illinois. A zone of
frontogenesis and compact omega is forecast to clip the CWA late
morning into early afternoon. Profiles are cool, especially if
just a slightly earlier arrival, but have mainly a chance of light
rain showers mentioned with this. This looks to be low impact if
it materializes.

Temperatures are a bit of a challenge in eastern locations on
Wednesday, as clouds from the aforementioned short wave may keep
the heating stunted, with highs only around 50 presently
forecast. To the west, upper 50s are likely.

With weak ridging over the area Wednesday night and higher
confidence in a longer duration clear sky, there is greater
potential for frost than tonight. Warm advection will be
beginning, but looks to be mainly off the surface. So have
included mention in the forecast and a headline may need to be
considered on Wednesday.

A pronounced warm advection regime with low dew points and gusty
southwest winds is forecast to spread over the area Thursday and
likely continue into Thursday evening. Highs could touch 70 in
parts of the west and south, and have 60s forecast area wide.

The system responsible for the warm advection will be another
deep upper low dropping southeast into the western Great Lakes.
This will acquire a more neutral tilt by Saturday due to a strong
jet forecast to round its base. While there is quite a bit of
consistency in global guidance on this general pattern and timing,
there are major differences on how far south the features of this
system dig. This will impact how long of a duration there are
clouds and precipitation potential, as well as if some wet snow
is a possibility within the commahead wraparound during the
weekend.

As for the details, for later Friday, forcing for precipitation
along and behind the cold front is forecast to increase and have
further bumped up PoPs in especially the east. Winds may be
underdone depending on how the surface low evolves/dumbbells to
the north, but could certainly have gusts to 30 mph when the cold
advection moves in Friday and then maybe another surge mid-
weekend. Highs right now look to be in the 40s much of that time.
There again could be frost and freeze concerns as this system
departs late weekend/early next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1152 PM CDT Tue Oct 24 2017

VFR conditions should prevail through the 06 TAF valid time. An
upper-level disturbance will bring thicker clouds and spotty
showers to the area for much of the daytime hours Wednesday, but
conditions should remain VFR. Winds should remain much lighter
than they were today.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Bak
SHORT TERM...KMD
LONG TERM...MTF
AVIATION...Bak
Hazardous weather outlook, Oct 24, 3:07 PM CDT, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
307 PM CDT Tue Oct 24 2017

ILZ027>029-036-037-040>042-047>057-061>063-066>068-071>073-251100-
Cass-Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-
Effingham-Fulton-Jasper-Knox-Lawrence-Logan-Macon-Mason-Menard-
Morgan-Moultrie-Peoria-Richland-Sangamon-Schuyler-Scott-Shelby-
Stark-Tazewell-
307 PM CDT Tue Oct 24 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Patchy frost is possible late tonight, as skies clear and winds
diminish.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

There is a more widespread risk of frost Wednesday night, which
may damage any sensitive plants still left outside.

Temperatures are expected to get below freezing Saturday night.
This will likely end the growing season.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

ILZ030-031-038-043>046-251100-
Champaign-De Witt-Marshall-McLean-Piatt-Vermilion-Woodford-
307 PM CDT Tue Oct 24 2017

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois, mainly north of I-74.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Areas of frost are likely Wednesday night, which may damage any
sensitive plants still left outside.

Temperatures are expected to get below freezing Saturday night.
This will likely end the growing season.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Geelhart

Nearby

Frost Advisories in Illinois, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.